Calls Mount to Stop Vaping as Lung Injury Cases Skyrocket

Troy Brown, RN

August 30, 2019

Federal agencies and some state and local health departments are urging people to stop vaping — especially from unauthorized products — if they have any concerns, as the number of cases of severe lung disease associated with the practice has risen to at least 215 and one person has died.

Officials say it is difficult to identify a specific cause for the illnesses because there is no single product involved, but many patients reported use of tetrahydrocannabinol (THC)-containing e-cigarette products.

"Anyone who uses e-cigarette products should not buy these products off the street (e.g., e-cigarette products with THC or other cannabinoids) and should not modify e-cigarette products or add any substances to these products that are not intended by the manufacturer," Centers for Disease Control and Prevention (CDC) Director Robert R. Redfield, MD, and Acting US Food and Drug Administration (FDA) Commissioner Ned Sharpless, MD, said in a joint statement.

The CDC issued a Health Advisory on August 30, as has the FDA, in which both agencies tell consumers to "consider refraining" from e-cigarette use if they have any reason for concern.

In barely 2 months, the number of cases has exploded: the CDC reported on August 30 that as of August 27, 215 possible cases had been reported from 25 states, according to the joint statement.

An analysis of data obtained from state health departments by NBC News that was published on August 29 identified 298 individuals who were hospitalized for severe lung disease that appears to be associated with vaping.

Many patients said their symptoms had started gradually. Those symptoms included difficulty breathing, shortness of breath, and/or chest pain prior to hospitalization. Some patients also experienced mild-to-moderate gastrointestinal symptoms including vomiting and diarrhea, and some reported fevers and fatigue. Some became critically ill and required mechanical ventilation.

THC Vaping

The CDC is assisting individual states in investigating whether a specific product or products are responsible and has sent staff to assist states including Illinois and Wisconsin with their investigations. The FDA has received approximately 80 samples of products involved in the illnesses and is analyzing those to determine "whether they contain nicotine, substances such as THC or other cannabinoids, or other chemicals and ingredients," Redfield and Sharpless said in the joint statement.

On August 29, the City of Milwaukee Health Department in Wisconsin issued a health alert urging residents to stop using any vape or e-cigarette products after at least 16 residents were hospitalized for "severe chemical pneumonitis, or chemical pneumonia (inflammation of the lungs due to aspiration or inhalation of irritants). These individuals reported using vape products or dabbing (vaping marijuana oils, extracts, or concentrates) in the weeks and months prior to hospitalization," according to the health alert.

Most (89%) of the 27 patients interviewed in Wisconsin to date said they had used "e-cigarettes or other vaping devices to inhale THC products, such as waxes and oils," the Wisconsin Department of Health Services writes in an August 29 news release.

"Vaping cartridges containing THC may include chemicals or additives that are unknown, unregulated, and unsafe," Department of Health Services Secretary-designee Andrea Palm, said in the news release. "We strongly urge people not to vape."

The Wisconsin Department of Health Services' outbreaks page reports 32 cases and 11 that need further investigation as of August 29.

In Illinois, there have been 27 cases, an additional eight cases that require further investigation, and one death, according to the Illinois Department of Public Health

Minnesota has reported 21 cases that are confirmed or under investigation as of August 29.

Recommendations

As stated above, consumers should not buy e-cigarette product "off the street," nor should they modify or add any substances to e-cigarette products.

"Regardless of the ongoing investigation, e-cigarette products should not be used by youth, young adults, pregnant women, as well as adults who do not currently use tobacco products," according to the joint statement from the CDC and the FDA.

Those who use e-cigarette products should monitor themselves for symptoms such as cough, shortness of breath, or chest pain, and seek immediate medical attention if they are concerned about their health.

Adults who are trying to quit smoking "should use evidence-based treatments, including counseling and FDA-approved medications" and contact their doctor if they need assistance quitting tobacco products including e-cigarettes. Those who are concerned about harmful effects from vaping products should call their local poison control center at: 1-800-222-1222.

The CDC and the FDA urge the public to report unexpected health or product issues related to tobacco or e-cigarettes to the FDA using the online Safety Reporting Portal external icon.

For more news, follow Medscape on Facebook, Twitter, Instagram, and YouTube.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....